Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 29, 2020, 11:30 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2020, 11:30 PM CDT (04:30 UTC)
- Expired
- Jul 30, 2020, 12:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 11:33 PM CDT | TSTM WND GST 51 | 7 N Arkansas City, KS | MEASURED AT STROTHER FIELD AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1768 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted.
180
WWUS83 KICT 300430
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Wed Jul 29 2020
KSZ092-093-300500-
Cowley KS-Sumner KS-
1130 PM CDT Wed Jul 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Cowley County in south central Kansas...
Sumner County in south central Kansas...
* Until midnight CDT.
* At 1127 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from 5 miles northwest of Winfield to 9 miles south
of Argonia...and moving southeast at 50 mph.
Wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Belle Plaine, Caldwell,
Oxford, Udall, Burden, South Haven, Dexter, Atlanta, Geuda Springs,
Rock, Mayfield, Cambridge, Hunnewell, Perth, Maple City, Winfield
City Lake and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3718 9780 3748 9708 3747 9652 3700 9653
3700 9780
TIME...MOT...LOC 0429Z 320DEG 57KT 3732 9705 3714 9780
$$
VAUGHANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 29, 6:47 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 29, 6:47 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Wed Jul 29 2020 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(This evening through Saturday night) Issued at 257PM CDT Wed Jul 29 2020 Tonight: 24 hours later, models still showing considerable variation in 850MB flow tonight, with NAM still the most agressive with inflow, which results in well organized MCS moving quickly southeast, affecting about the southwest half of forecast area. ARW/NMM are weaker with 850MB flow, turning corfidi vectors more eastward, resulting in less organized/more widespread area of storms moving across the northern half of forecast area. HRRR/RAP are not really organized, and likely underplay western KS convection. Their solutions show more development over the area rather than storms moving into the area. Plan is to not stray too far from going forecast, and mention conditional strong/severe chances in far west. Flooding rainfall is a distinct possibility given copious low level moisture, but lack of a specific focus, inability to refine area and likely isolated locations precludes a flood watch. Thursday-Friday: Guidance continue to show relatively high chances for rain on Thursday, gradually waning from northwest to southeast on Friday. This is plausible given rich moisture and 300MB trough slowly moving across the area during the day. Precipitation chances should wane Thursday night with loss of heating and passage of trough, but a trailing trough will approach on Friday, which should enhance lift Friday-Friday night. End of precipitation Friday-Friday night will be a race between drier air filtering in and the timing of the trailing trough. On Thursday, temperatures will likely be suppressed in the north with extensive clouds and rain, but some breaks and warmer air (sans MCS) will tentatively go warmer in the south. Cooler air will keep temperatures near 80 areawide on Friday. Saturday: Will linger a chance of rain in southeast KS during the day, although this is highly dependent on timing of the second upper trough and dry air. A third upper trough will be approaching from the northwest Saturday afternoon-evening, leading to small chances of storms in central KS. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 257 PM CDT Wed Jul 29 2020 No significant changes to initialization grids. Will keep a small chance of storms in southeast KS on Sunday as upper trough swings through and a small chance for elevated storms in northwest sections Tuesday night given northwest flow and some return moisture. Otherwise dry and much cooler normal temperatures are expected. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 642 PM CDT Wed Jul 29 2020 A complex of thunderstorms over northwest Kansas may grow upscale impacting much of central and south central Kansas later this evening. Other development appears likely as we move through the overnight and into the day tomorrow ahead of a shortwave trough impacting the area. A cold front will arrive late tonight/early on Thu ushering in northerly winds with continued chances for post- frontal storm activity. Very heavy rain may drive flight categories to MVFR or IFR at times with efficient rainfall anticipated. The better severe threat may remain west of our forecast area but a few strong or marginally severe storms cannot be ruled out, especially along and west of I-135 this evening. MVFR may linger into the day on Thu with some more transient low ceilings possible through the early morning hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 85 67 81 / 70 50 50 30 Hutchinson 69 82 65 79 / 50 60 50 20 Newton 69 81 65 79 / 60 60 50 30 ElDorado 69 83 67 79 / 60 60 50 30 Winfield-KWLD 70 86 67 80 / 40 50 60 40 Russell 67 79 62 80 / 70 60 50 10 Great Bend 67 79 63 79 / 60 60 50 10 Salina 69 80 65 81 / 50 60 50 20 McPherson 69 81 65 79 / 50 60 50 20 Coffeyville 71 86 69 80 / 50 50 60 50 Chanute 71 84 68 80 / 50 60 60 50 Iola 71 83 68 81 / 60 60 50 40 Parsons-KPPF 71 86 69 80 / 50 50 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...MWM
Hazardous weather outlook, Jul 29, 7:00 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 700 PM CDT Wed Jul 29 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 700 PM CDT Wed Jul 29 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will persist into the evening hours across the Flint Hills and southeast Kansas. Torrential rain will likely cause temporarily flooding of poor drainage areas. Storms are expected to increase later this evening and overnight, moving in from western Kansas. A few strong or marginally severe storms, with winds to around 60 mph are possible late this evening, roughly west of a line from Russell to Hutchinson to Anthony. The biggest threat is localized flooding from torrential rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A couple more rounds of thunderstorms are expected through Friday area wide and lingering into Saturday across southeast Kansas. There will be a threat for heavy rainfall and localized flooding with these storms. The heavy rain could lead to rises on some area rivers and streams. Another round of storms is possible Sunday across southeast Kansas. These are not expected to be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight...however rainfall reports over an inch would be appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jul 29, 10:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST 2 NE GODDARD 37.68N 97.55W
07/29/2020 M61 MPH SEDGWICK KS PUBLIC
DELAYED REPORT. HOME WEATHER STATION.
&&
ADKSpecial weather statement, Jul 29, 10:55 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Wichita KS 1055 PM CDT Wed Jul 29 2020 KSZ092-093-300430- Cowley KS-Sumner KS- 1055 PM CDT Wed Jul 29 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Cowley County in south central Kansas... Sumner County in south central Kansas... * Until 1130 PM CDT. * At 1051 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Clearwater...moving southeast at 25 mph. Wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth, Riverdale, Strother Field Airport and Wellington Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9780 3747 9781 3747 9704 3700 9683 TIME...MOT...LOC 0354Z 303DEG 21KT 3743 9746 VAUGHAN
Local storm report, Jul 29, 11:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1109 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST 4 N WELLINGTON 37.32N 97.39W
07/29/2020 M54 MPH SUMNER KS AWOS
MEASURED AT THE WELLINGTON AIRPORT.
&&
ADKSpecial weather statement, Jul 29, 11:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 PM CDT Wed Jul 29 2020
KSZ091-300445-
Harper KS-
1121 PM CDT Wed Jul 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Harper County in south central Kansas...
* Until 1145 PM CDT.
* At 1119 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles west of Anthony...moving
southeast at 40 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Anthony, Bluff City and Waldron.
LAT...LON 3700 9824 3714 9833 3725 9809 3711 9780
3700 9780
TIME...MOT...LOC 0420Z 318DEG 36KT 3711 9815
VAUGHANLocal storm report, Jul 29, 11:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM TSTM WND GST 2 N WELLINGTON 37.30N 97.40W
07/29/2020 M57 MPH SUMNER KS MESONET
HOME WEATHER STATION.
&&
ADKSpecial weather statement, Jul 29, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Wed Jul 29 2020
KSZ092-093-300500-
Cowley KS-Sumner KS-
1130 PM CDT Wed Jul 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Cowley County in south central Kansas...
Sumner County in south central Kansas...
* Until midnight CDT.
* At 1127 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from 5 miles northwest of Winfield to 9 miles south
of Argonia...and moving southeast at 50 mph.
Wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Belle Plaine, Caldwell,
Oxford, Udall, Burden, South Haven, Dexter, Atlanta, Geuda Springs,
Rock, Mayfield, Cambridge, Hunnewell, Perth, Maple City, Winfield
City Lake and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3718 9780 3748 9708 3747 9652 3700 9653
3700 9780
TIME...MOT...LOC 0429Z 320DEG 57KT 3732 9705 3714 9780
VAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:23 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Jul 29, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 62 min |
| Jul 29, 7:56 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Jul 29, 8:13 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| Jul 29, 8:47 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Rice | 28 min |
| Jul 29, 9:08 PM CDT | Special Weather Statement | ICT | Rice | 37 min |
| Jul 29, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| Jul 29, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 56 min |
| Jul 29, 10:12 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 63 min |
| Jul 29, 10:55 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Jul 29, 11:21 PM CDT | Special Weather Statement | ICT | Harper | 24 min |
| Jul 30, 12:04 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 26 min |
| Jul 30, 1:16 AM CDT | Special Weather Statement | ICT | Barton, Russell | 44 min |
| Jul 30, 1:55 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 65 min |
| Jul 30, 2:00 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Rice | 45 min |
| Jul 30, 2:13 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 62 min |
| Jul 30, 2:26 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 64 min |
| Jul 30, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 53 min |
| Jul 30, 3:10 AM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 50 min |
| Jul 30, 3:25 AM CDT | Special Weather Statement | ICT | Marion | 65 min |
| Jul 30, 3:39 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 51 min |
| Jul 30, 4:07 AM CDT | Special Weather Statement | ICT | Chase | 38 min |
| Jul 30, 9:50 AM CDT | Flash Flood Watch | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 18 hr |
| Jul 30, 3:50 PM CDT | Special Weather Statement | ICT | Butler, Cowley | 55 min |
| Jul 30, 4:42 PM CDT | Special Weather Statement | ICT | Elk | 33 min |
| Jul 30, 6:49 PM CDT | Areal Flood Warning | ICT | Chase, Marion | 18 hr |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.